Antiretroviral Side Effects - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-02-2011
USMLE2011m's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 277
Threads: 36
Thanked 158 Times in 95 Posts
Reputation: 168
Drug Antiretroviral Side Effects

A 43-year-old male with advanced HIV infection is admitted for impaired vision. On the third day of hospitalization, he develops generalized seizures and is found to be hypocalcemic and hypomagnesemic. Which of the following drugs is most likely responsible for the observed effects?

A. Acyclovir
B. Ganciclovir
C. Foscarnet
D. Indinavir
E. Lamivudine


Answer will be given in 24 hrs.
__________________
Set your mind to it, and you will be there.
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
The above post was thanked by:
CHAKRAM (12-03-2011), rise (12-03-2011)



  #2  
Old 12-02-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 512
Threads: 57
Thanked 318 Times in 163 Posts
Reputation: 328
Default

Its Foscarnet
Reply With Quote Quick reply to this message
  #3  
Old 12-02-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 71
Threads: 18
Thanked 14 Times in 14 Posts
Reputation: 24
Default

yup...foscarnet.
Reply With Quote Quick reply to this message
  #4  
Old 12-03-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 52
Threads: 22
Thanked 11 Times in 7 Posts
Reputation: 21
Help cant understand why foscarnet

plz mention the reason for opting foscarnet
Reply With Quote Quick reply to this message
  #5  
Old 12-03-2011
USMLE2011m's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 277
Threads: 36
Thanked 158 Times in 95 Posts
Reputation: 168
Default Anwer

Explanation:
Visual impairment in an HIV-infected patient is most commonly secondary to cytomegalovirus-induced retinitis. Treatment options for cytomegalovirus-induced retinitis include ganciclovir, foscarnet, and cidofovir.
Foscarnet is a pyrophosphate analog that can chelate calcium. Moreover foscarnet-induced renal wasting of magnesium may lead to hypomagnesemia and a reduction in the release of parathyroid hormone, which contributes to the hypocalcemic state. Both hypocalcemia and hypomagnesemia can promote seizures. Thus, this patient was most likely started on foscarnet during his current hospitalization.
(Choice A) Major acyclovir toxicities include crystal nephropathy and neurotoxicity that manifests as delirium and/or tremor.
(Choice B) Ganciclovir is the first-line drug for cytomegalovirus-induced retinitis. However ganciclovir is associated with severe neutropenia. Patients with advanced HIV who are on zidovudine may already have bone marrow suppression: consequently they cannot be started on ganciclovir because of the potential for worsening neutropenia.
(Choice D) Indinavir is a protease inhibitor. As a class effect protease inhibitors can cause fat redistribution, insulin resistance (hyperglycemia), and hypertriglyceridemia. Adequate hydration is recommended because indinavir is also associated with kidney stones.
(Choice E) Lamivudine is a nucleoside reverse transcriptase inhibitor (NRTI). Side effects are unusual with lamivudine, in contrast with the other NRTIs in the class. Lamivudine is occasionally associated with peripheral neuropathy and lactic acidosis.

Educational Objective:
Foscarnet is an analog of pyrophosphate that can chelate calcium and promote nephrotoxic renal magnesium wasting. These toxicities can result in symptomatic hypocalcemia and hypomagnesemia.

__________________
Set your mind to it, and you will be there.
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
The above post was thanked by:
anomali (12-04-2011), CHAKRAM (12-04-2011), MANIAKOS (12-04-2011)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Antidepressants Side Effects Seetal USMLE Step 2 CK Forum 10 03-13-2012 01:16 PM
Side effects of OCPs sonu.agarwall USMLE Step 2 CK Mnemonics 0 10-30-2011 12:03 PM
X Ray Spine, Dx, Rx, Side Effects! dr_lizard USMLE Step 1 Forum 11 06-28-2011 10:55 AM
Mannitol Side Effects ethan_kien USMLE Step 1 Forum 10 05-16-2011 01:12 PM
Drug Side Effects! Gold-Turk USMLE Step 1 Forum 1 09-11-2009 10:48 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)